Alert archive / Virginia / Special Weather Statements in 2019

Special Weather Statement, NWS Charleston, WV

June 30, 2019Buchanan County, Virginia

NWS Charleston, WV issued this special weather statement at Jun 30, 2019, 7:21 PM EDT for Buchanan County, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2019, 7:21 PM EDT (23:21 UTC)
Expired
Jun 30, 2019, 7:45 PM EDT
In force
24 min
Issued by
NWS Charleston, WV

County Buchanan County, VA

The radar

The Charleston,WV radar (KRLX), 111 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2019-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 412 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2019-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
412 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

228 
WWUS81 KRLX 302321
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
721 PM EDT Sun Jun 30 2019

VAZ004-302345-
Buchanan-
721 PM EDT Sun Jun 30 2019

...A STRONG, HEAVY THUNDERSTORM WILL AFFECT BUCHANAN COUNTY...

At 719 PM EDT, a strong thunderstorm was located over Fedscreek, or 8
miles north of Breaks Interstate, moving southeast at 30 mph.

Torrential rainfall, up to an inch and a half of rain within one 
half hour, may cause localized flooding. Do not drive your vehicle 
through flooded roadways.

Winds in excess of 40 mph and penny size hail are possible with this 
storm.

Locations impacted include...
Grundy, Paw Paw, Big Rock, Stacy, Vansant, Hurley and Roseann. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3708 8211 3723 8224 3727 8225 3731 8230
      3751 8201 3749 8198 3748 8200 3746 8199
      3744 8194 3742 8194 3741 8192 3738 8194
      3736 8193 3733 8189 3733 8187 3728 8185
      3728 8182
TIME...MOT...LOC 2319Z 317DEG 27KT 3741 8225 

$$

12

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jun 30, 6:31 PM EDT, 50 minutes earlier.

Area forecast discussion, Jun 30, 6:31 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
631 PM EDT Sun Jun 30 2019

.SYNOPSIS...
A cold front pushes south into the area today. Slightly less
humid Monday. Hazy, hot, and humid for much of the rest of the
week with daily chances of showers and thunderstorms.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 631 PM Sunday...

Freshened up POPs to better reflect latest radar trends which
shows showers/storms basically confined to the southern
portions of the CWA at this point. For areas further north
across central WV, an isolated shower/storm has been trying to
occasionally develop, but less instability and drier air is
keeping any activity fairly limited. Latest guidance suggests
any precipitation activity should diminish fairly quickly after
sunset. The rest of the forecast remains on track at this time.

As of 1215 PM Sunday...
Frontal boundary slowly making its way through the CWA this
afternoon. Isold convection has developed across southern zones
out ahead of the front. Slightly drier/less humid air is
starting to filter into SE Ohio zones, and expect less humid air
for Monday. There is a small possibility of a stray shower or
thunderstorm for Monday, but overall, expecting quiet weather
with frontal boundary to our south. Any weak disturbance in the
flow could generate a brief shower or storm, but chances appear
to be rather low at this point. Patchy valley river fog possible
overnight.

As of 920 AM Sunday...
Elected to raise max temperatures for today from previous
forecast based on current trends and model guidance. This bumps
us back up into the upper 80s once again today. Also held onto
chances for showers/storms across the far south a little longer
today than previous based on model trends/timing/placement of
frontal boundary.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 225 PM Sunday...

Higher moisture values pour back into the region late Monday
night and especially Tuesday through Wednesday. This will result
in continued hot and humid conditions along with diurnally
driven afternoon/evening condition. Mid level vort maxes are
prog to be a little stronger this week than what we experienced
last week. This factor along with the greater moisture depth and
slightly lowered heights aloft should result in somewhat better
chances of convection than what's been experienced the last
several days.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 232 PM Sunday...

This is the time of year where little change in area weather is
expected from day to day. As such, nearly daily chances of
diurnally driven convection are expected. Afternoon heat
indices may flirt with Heat Advisory levels for Independence Day
and late week, but widespread high heat indices are not
currently expected.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
As of 125 PM Sunday...

Isold convection expected mainly across southern WV and
southwest VA through 02Z, with brief IFR conditions and gusty
winds. Elsewhere outside of convection VFR conditions with
generally light surface winds, although gusts in the teens
across the lowlands, and lower 20s across the higher terrain
sites can be expected at times through 01Z. Patchy IFR/LIFR fog
possible after 06-09Z tonight, with any fog dissipating after
12Z for a return of VFR conditions with light surface winds.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Fog development tonight may vary from
current forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    H
BKW CONSISTENCY  H    H    H    H    H    H    H    M    M    M    M    L
EKN CONSISTENCY  H    H    H    H    H    H    M    H    M    L    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    M    H    L    L

AFTER 00Z TUESDAY...
IFR possible in afternoon and evening storms during the middle
of next week. IFR is also possible in early morning valley fog.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RH/SL
NEAR TERM...SL/RG
SHORT TERM...RH
LONG TERM...RH
AVIATION...SL
Hazardous weather outlook, Jun 30, 3:26 AM EDT, 15 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
326 AM EDT Sun Jun 30 2019

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>525-010730-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-
326 AM EDT Sun Jun 30 2019

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ526-010730-
Southeast Randolph-
326 AM EDT Sun Jun 30 2019

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

There is potential for flash flooding issues for parts of Randolph
County early this morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jun 30, 5:21 PM EDT, 2 hours before
Special Weather Statement
National Weather Service Charleston WV
521 PM EDT Sun Jun 30 2019

WVZ024-033-034-302145-
Wyoming-McDowell-Mingo-
521 PM EDT Sun Jun 30 2019

...A CLUSTER OF STRONG THUNDERSTORMS AFFECTING CENTRAL MCDOWELL...
SOUTHEASTERN MINGO AND SOUTHWESTERN WYOMING COUNTIES...

At 519 PM EDT, radar indicated a cluster of strong thunderstorms
were located along a line extending roughly from near Welch to near
Gilbert Creek. Movement was south at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Welch, Gary, War, Hanover, R.d. Bailey Lake, Gilbert Creek, Gilbert,
Davy, Bradshaw, Iaeger, Panther, Hampden, Elbert, Coalwood, Avondale
and Cucumber.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3744 8195 3750 8195 3751 8193 3753 8195
      3767 8195 3768 8193 3766 8190 3767 8188
      3746 8157 3725 8149 3725 8150 3723 8151
      3721 8156 3720 8159
TIME...MOT...LOC 2119Z 350DEG 14KT 3744 8163 3760 8187

12
Special weather statement, Jun 30, 5:44 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Charleston WV
544 PM EDT Sun Jun 30 2019

WVZ033-302215-
McDowell-
544 PM EDT Sun Jun 30 2019

...A STRONG THUNDERSTORM AFFECTING SOUTHEASTERN MCDOWELL COUNTY...

At 543 PM EDT, a strong thunderstorm was located near War, or 8 miles
south of Welch, moving south at 25 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Gary, War, Elbert and Cucumber.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3721 8168 3724 8173 3735 8176 3741 8154
      3727 8146 3725 8148 3725 8150 3726 8150
      3725 8151 3723 8151 3722 8154 3721 8156
      3720 8168
TIME...MOT...LOC 2143Z 341DEG 21KT 3731 8162

12
Special weather statement, Jun 30, 7:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
721 PM EDT Sun Jun 30 2019

VAZ004-302345-
Buchanan-
721 PM EDT Sun Jun 30 2019

...A STRONG, HEAVY THUNDERSTORM WILL AFFECT BUCHANAN COUNTY...

At 719 PM EDT, a strong thunderstorm was located over Fedscreek, or 8
miles north of Breaks Interstate, moving southeast at 30 mph.

Torrential rainfall, up to an inch and a half of rain within one
half hour, may cause localized flooding. Do not drive your vehicle
through flooded roadways.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Grundy, Paw Paw, Big Rock, Stacy, Vansant, Hurley and Roseann.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3708 8211 3723 8224 3727 8225 3731 8230
      3751 8201 3749 8198 3748 8200 3746 8199
      3744 8194 3742 8194 3741 8192 3738 8194
      3736 8193 3733 8189 3733 8187 3728 8185
      3728 8182
TIME...MOT...LOC 2319Z 317DEG 27KT 3741 8225

12

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 3:02 AM EDTFlash Flood WarningRLXRandolph4 hr
Jun 30, 6:45 AM EDTAreal Flood WarningRLXRandolph3 hr
Jun 30, 5:21 PM EDTSpecial Weather StatementRLXMcDowell24 min
Jun 30, 5:44 PM EDTSpecial Weather StatementRLXMcDowell31 min
Jun 30, 7:44 PM EDTSpecial Weather StatementRLXMcDowell31 min

Nearby

Special Weather Statements in Virginia, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.